Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 54, NWS Raleigh, NC

August 4, 2003Alamance County, Randolph County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 4, 2003, 10:03 PM EDT for Alamance County, Randolph County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2003, 10:03 PM EDT (02:03 UTC)
Expired
Aug 5, 2003, 12:30 AM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Alamance County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 103 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 050206
FFWRAH
NCC001-151-050430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1003 PM EDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEAST RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1230 AM EDT

* AT 1003 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHERN ALAMANCE AND
  NORTHEASTERN RANDOLPH COUNTIES.

* SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND...
  SAXAPAHAW.
  RANDLEMAN.
  RAMSEUR.
  LIBERTY.
  SNOW CAMP

RADAR INDICATED SLOW MOVING THUNDERSTORMS WERE REDEVELOPING
AND THEN MOVING REPEATEDLY OVER THE SAME LOCATIONS. RAINFALL
AMOUNTS IN EXCESS OF 3 INCHES IN AN HOUR ARE LIKELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
NEVER DRIVE THROUGH WATER OF UNKNOWN DEPTH. TURN AROUND AND
FIND AN ALTERNATE ROUTE.

$$

BADGETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 1:45 PM EDT, 8 hours 18 minutes earlier.

Area forecast discussion, Aug 4, 1:45 PM EDT, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT MON AUG 4 2003

CURRENT SURFACE HEATING AND THE ADVECTION OF UPPER LEVEL COOLING AND
DRYING SHOULD DESTABILIZE MIDLEVELS SIGNIFICANTLY HEADING INTO THIS
EVENING. A SHORT WAVE ALOFT IN EASTERN AL WITH JET ACCELERATION AND
COLD POCKET NOTED IN AIRCRAFT DATA NEAR ATLANTA IS PROJECTED TO MOVE
NORTHEAST ENTERING THE WESTERN RAH CWA NEAR 00Z AND EXITING BY 05Z.
DEEP CONVECTION...THOUGH SCATTERED IN COVERAGE....SHOULD BE
ENERGIZED BY THE DYNAMICS ALOFT THIS EVENING. POPS WILL RANGE IN THE
50-60 PERCENT RANGE MAINLY FOR THE EARLY NIGHTTIME HOURS.  LITTLE
CHANGE FROM GUIDANCE EXPECTED IN TEMPERATURES.

TUESDAY...THE HIGH AMPLITUDE TROUGH WITH COOL DRY AIR ALOFT AND
STEEP MID LEVEL LAPSE RATES SHOULD ENERGIZE DEEP CONVECTION IN THE
AFTERNOON AND EVENING.  DRIER AIR IN THE COLUMN SHOULD MEAN A
GREATER SPACING IN CONVECTIVE CELLS WITH DRY SINKING AIR BETWEEN.
LOWER WET BULB ZEROS...GREATER DOWNDRAFT CAPE...AND SOMEWHAT
STRONGER MID LEVEL FLOW SIGNALS A SLIGHT RISK OF SEVERE HAIL OR
WIND. TUE NIGHT...LOSS OF HEATING SHOULD DISSIPATE MOST CONVECTIVE
CELLS FOR A SLIGHT CHANCE OR NO CHANCE POP.

WED...MODELS CONTINUE TO SUGGEST A SHORT WAVE ROUNDING THE BASE OF
THE HIGH AMPLITUDE TROUGH WITH THE GFS CONTINUING WITH A MORE
AGGRESSIVE PATTERN OF DEEP SATURATION AND LIFT.  CHANCE CATEGORY
POPS ARE FAVORED FAVORING GFS BUT COMPROMISING SLIGHTLY TOWARD THE
DRIER ETA.

NO SIGNIFICANT CHANGES TO GUIDANCE TEMPERATURES EXPECTED.  -RFG

WED EVENING-THU: LATEST ETA/GFS/UKMET ALL HAVE A SURFACE LOW
TRACKING JUST W OF THE CWA WED NIGHT/EARLY THU WITH AN 850 MB SPEED
MAX OVER ERN NC. WILL UP POPS TO 50% EAST/40% WEST... TAPERING OFF
LATE. SLIGHTLY DRIER AIR WORKS INTO THE WRN CWA FOR THU SO WILL HAVE
THE HIGHER DIURNAL CHANCE POPS IN THE EAST & LOW CHANCE IN THE WEST.

FRI-MON: VORT MAX DROPPING OUT OF THE ONTARIO LOW AND WAVE DROPPING
DOWN THE E SIDE OF THE WRN PLAINS RIDGE DIG THE TROUGH ENOUGH TO
CLOSE A LOW OVER E TN BY SAT. OP GFS MAY BE TOO INTENSE WITH THE LOW
BUT MOST OTHER MODELS AGREE ON A DEEPENING OF THE TROUGH TO OUR W...
WHICH KEEPS CENTRAL NC IN A WET PATTERN. ONLY MINOR CHANGES IF ANY
TO EXISTING MAINLY DIURNAL POPS. WILL STICK WITH HIGH TEMPS ABOUT A
CATEGORY BELOW NORMAL. -GIH

.RAH...NONE.

RFG
Hazardous weather outlook, Aug 4, 5:25 AM EDT, 16 hours 38 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-041120-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
525 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL BECOMING NUMEROUS ACROSS THE PIEDMONT
OF NORTH CAROLINA THIS AFTERNOON...AND SPREAD EAST INTO THE COASTAL
PLAIN THIS EVENING. SOME OF THE STORMS COULD BECOME
SEVERE...PRODUCING DAMAGING WIND GUSTS AND POSSIBLY SOME LARGE HAIL.
MANY OF THE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAIN...WHICH MAY CAUSE LOCALIZED FLASH FLOODING...AS WELL AS INTENSE
CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
THE GREATEST THREAT FOR SEVERE WEATHER AND FLASH FLOODING IN THE
TRIAD AND TRIANGLE AREAS APPEARS TO BE LATE THIS AFTERNOON AND THIS
EVENING. THE THREAT FOR THE FAYETTEVILLE AREA WILL LIKELY BE THIS
EVENING TO THE EARLY MORNING HOURS.

In the hours before

Special weather statement, Aug 4, 7:59 PM EDT, 2 hours 4 minutes before
NCZ021>023-038>040-073>076-083-084-086-050050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT MON AUG 4 2003

...STRONG THUNDERSTORMS DEVELOPING OVER THE WESTERN PIEDMONT
AND SANDHILLS...

SEVERAL STRONG THUNDERSTORMS... WITH FREQUENT LIGHTNING... AND
AND HEAVY RAIN... WERE DEVELOPING RAPIDLY AT 755 PM. THE STRONGEST
THUNDERSTORMS WERE OVER ALBEMARLE TO BADIN LAKE IN NORTHEAST STANLY
COUNTY... AND OVER MARTHA IN SOUTHWEST RANDOLPH COUNTY. THESE
STORMS WERE MOVING NORTHEAST AT 30 MPH.

ADDITIONAL STRONG STORMS WERE MOVING INTO STANLY COUNTY FROM
CABARRUS COUNTY. THESE STORMS WILL BE ARRIVING IN THE LOCUST...
STANFIELD... AND OAKBORO AREAS BETWEEN 810 AND 820 PM. VERY HEAVY
RAIN AND FREQUENT LIGHTNING WILL OCCUR OVER STANLY COUNTY THROUGH
AROUND 900 PM.

THESE STORMS ARE EXPECTED TO DEVELOP RAPIDLY NORTHEAST IN A LINE
TOWARD ASHEBORO... LIBERTY... CLIMAX AND SNOW CAMP BEFORE 830 PM.
THIS FAVORED AREA FOR STRONG STORM DEVELOPMENT WILL EXTEND FROM
ANSON COUNTY AND STANLY COUNTY... NORTHEAST THROUGH RANDOLPH...
MONTGOMERY... EASTERN GUILFORD... ALAMANCE... CHATHAM... LEE... AND
MOORE COUNTIES.

FREQUENT LIGHTNING... VERY HEAVY RAIN FOR 30 TO 40 MINUTES...
GUSTY WIND TO 40 MPH... AND SMALL HAIL CAN BE EXPECTED. TAKE
SHELTER INDOORS WHEN THUNDER IS HEARD.

BADGETT
Special weather statement, Aug 4, 9:25 PM EDT, 38 minutes before
NCZ007>010-023>027-040-041-075>077-083-084-050230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
925 PM EDT MON AUG 4 2003

...STRONG THUNDERSTORMS APPROACHING FROM THE SOUTHWEST...

THUNDERSTORMS... SOME WITH VERY HEAVY RAINFALL... GUSTY WIND TO 40
MPH... AND FREQUENT LIGHTNING... WILL MOVE NORTHEAST AT 25 TO 30 MPH
INTO THE CENTRAL PIEDMONT BETWEEN 930 PM AND 1030 PM. THE STRONGEST
STORMS WILL AFFECT MOORE... CHATHAM... ALAMANCE... ORANGE... AND
LEE COUNTIES. THIS INCLUDES AREAS FROM ROBBINS AND BISCOE TO SILER
CITY... PITTSBORO... SNOW CAMP... CHAPEL HILL... AND BURLINGTON.

FLASH FLOODING WILL BE A POSSIBILITY IF THE STORMS CONTINUE TO
DEVELOP OR TRAIN OVER THE SAME AREAS. RAINFALL RATES IN EXCESS OF
3 INCHES PER HOUR HAVE PRODUCED FLASH FLOODING ALREADY OVER THE
WESTERN PIEDMONT.

FREQUENT LIGHTNING... AND POSSIBLY FLASH FLOODING WILL BE THE MAIN
WEATHER HAZARD THREAT THROUGH 12 AM OVER THE REGION. PLEASE STAY TUNED
TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM
THE NATIONAL WEATHER SERVICE.

THE THUNDERSTORMS WILL AFFECT THE TRIANGLE AREA BETWEEN 1030 PM AND
1130 PM WITH FREQUENT LIGHTNING AND HEAVY RAINFALL.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:20 PM EDTFlash Flood WarningRAHGuilford3 hr
Aug 4, 8:37 PM EDTFlash Flood WarningRAHRandolph, Stanly3 hr
Aug 4, 9:15 PM EDTFlash Flood WarningRAHMontgomery3 hr
Aug 4, 10:27 PM EDTFlash Flood WarningRAHChatham3 hr
Aug 4, 11:12 PM EDTFlash Flood WarningRAHGuilford2 hr
Aug 5, 12:55 AM EDTFlash Flood WarningRAHRichmond, Scotland3 hr
Aug 5, 4:31 PM EDTSevere Thunderstorm WarningRAHForsyth44 min
Aug 5, 5:48 PM EDTSevere Thunderstorm WarningRAHRichmond57 min
Aug 5, 5:52 PM EDTSevere Thunderstorm WarningRAHMontgomery53 min
Aug 5, 6:21 PM EDTTornado WarningRAHMontgomery39 min
Aug 5, 6:43 PM EDTSevere Thunderstorm WarningRAHMoore62 min
Aug 5, 6:45 PM EDTSevere Thunderstorm WarningRAHGuilford30 min
Aug 5, 6:47 PM EDTFlash Flood WarningRAHMontgomery118 min
Aug 5, 7:02 PM EDTSevere Thunderstorm WarningRAHDavidson43 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.